Thunderstorm Wind, Kit Carson
- When
- July 4, 3:35 PM MST
- Where
- Kit Carson County, 16 mi N of Flagler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.533, -103.067
7 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 12:30 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 4 2004 .DISCUSSION...FORECAST CONCERNS CONTINUE TO REVOLVE AROUND PRECIPITATION CHANCES THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY. NOTE...PREVIOUS DISCUSSION WAS ACCIDENTALLY DELETED AND DUE TO ACTIVE WEATHER AN ABBREVIATED VERSION FOLLOWS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON/EVENING WITH HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST AND A DIMINISHING TREND AFTER 06Z. SEVERE WEATHER WILL RETURN ON MONDAY AS A SHORT WAVE MOVES OVER THE NORTHERN PLAINS AND A BOUNDARY APPROACHES LATE IN THE PERIOD. STABILITY PARAMETERS SUPPORT PREVIOUS FORECAST WITH SCATTERED DEVELOPMENT NORTHEAST OF SURFACE LOW AND ADDITIONAL DEVELOPMENT OVERNIGHT AS BOUNDARY PUSHES SOUTH ACROSS THE AREA. THE BIGGEST CHANGES FROM THE PREVIOUS FORECAST THROUGH THE REMAINING PERIODS WAS KEEPING TUE/WED DRY WITH A WARMING TREND ON WED AS UPPER RIDGE AMPLIFIES OVER THE ROCKIES AND WARM MID LEVEL AIR SPREADS ACROSS THE AREA FROM THE SOUTHWEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MDT SUN JUL 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1018 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA THIS EVENING. JDK/BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT SUN JUL 4 2004 COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050300- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE- WICHITA-YUMA- 133 PM MDT (233 PM CDT) SUN JUL 4 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 551 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT). THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE WATCH...DUNDY...HITCHCOCK...AND RED WILLOW. THE FOLLOWING COUNTIES IN EAST CENTRAL COLORADO ARE INCLUDED IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. JOHNSON
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Three and a half inch live tree branches down.
Ten inch diameter tree limbs down.
17-inch diameter branch down.
Burlington ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406022, 5406023, 5406024, 5406025, 5406026, 5406027, 5406028, 5406029, 5406030, 5406031, 5406032.